Alert archive / Texas / Flash Flood Warnings in 2013

Flash Flood Warning 24, NWS Midland/Odessa, TX

July 29, 2013Mitchell County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jul 29, 2013, 6:53 PM CDT for Mitchell County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2013, 6:53 PM CDT (23:53 UTC)
Expired
Jul 29, 2013, 9:45 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Mitchell County, TX

The radar

The San Angelo radar (KSJT), 114 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.9 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2013-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2013-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
1468 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

993 
WGUS54 KMAF 292353
FFWMAF
TXC335-300245-
/O.NEW.KMAF.FF.W.0024.130729T2353Z-130730T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
653 PM CDT MON JUL 29 2013

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MITCHELL COUNTY IN WEST TEXAS...

* UNTIL 945 PM CDT

* AT 645 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  NUMEROUS THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL ACROSS THE
  COUNTY. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAKE
  COLORADO CITY...COLORADO CITY AIRPORT...CHAMPION CREEK RESERVOIR...
  WESTBROOK...VALLEY VIEW...LORAINE...CUTHBERT...COLORADO CITY AND
  BUFORD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW
WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.

&&

LAT...LON 3250 10115 3252 10070 3212 10069 3212 10097
      3213 10116

$$
1 follow-up statement
925 
WGUS74 KMAF 300024
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
724 PM CDT MON JUL 29 2013

TXC335-300245-
/O.CON.KMAF.FF.W.0024.000000T0000Z-130730T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MITCHELL-
724 PM CDT MON JUL 29 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR
MITCHELL COUNTY...

AT 720 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING
IN COLORADO CITY. AT 720 PM CDT DOPPLER RADAR INDICATED MODERATE
TO HEAVY RAINFALL CONTINUING ACROSS THE EASTERN HALF OF MITCHELL
COUNTY INCLUDING INTERSTATE 20. ADDITIONAL RAINFALL IS EXPECTED
WHICH WILL INCREASE THE FLASH FLOOD POTENTIAL.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAKE COLORADO
CITY...COLORADO CITY AIRPORT...CHAMPION CREEK RESERVOIR...
WESTBROOK...VALLEY VIEW...LORAINE...CUTHBERT...COLORADO CITY AND
BUFORD...INTERSTATE 20 ALONG AND EAST OF COLORADO CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING OF CREEKS AND STREAMS... STREETS...INTERSTATE 20
AND ITS UNDERPASSES...LOW WATER CROSSINGS... AND LOW LYING FARMLAND 
IS LIKELY. DO NOT DRIVE ACROSS FLOODED ROADS.

&&

LAT...LON 3250 10115 3252 10070 3212 10069 3212 10097
      3213 10116

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 6:35 PM CDT, 18 minutes earlier.

Area forecast discussion, Jul 29, 6:35 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
635 PM CDT MON JUL 29 2013

.DISCUSSION...

&&

.AVIATION...
MOST OF THE STORMS HAVE PUSHED EAST OF TAF LOCATIONS BUT WILL CONTINUE
MENTION OF TSRA AT FST UNTIL 02Z.  ONLY ISOLATED STORMS REMAIN OVER
THE WEST.  OTHERWISE IT WILL BE VFR WITH A SOUTH WIND PREVAILING
THROUGH THE FORECAST PERIOD.

&&

.PREV DISCUSSION... /ISSUED 114 PM CDT MON JUL 29 2013/

DISCUSSION...

RAIN CHANCES WILL BE DECREASING AFTER TODAY, BUT TEMPERATURES WILL
BE ON THE RISE.  A MESOSCALE CONVECTIVE VORTEX MEANDERING EASTWARD
OVER THE UPPER TRANS PECOS AND PERMIAN BASIN THIS AFTERNOON WILL AID
SHOWER AND THUNDERSTORM DEVELOPMENT WITHIN A MOIST UNCAPPED
ENVIRONMENT OVER MUCH OF THE FORECAST AREA.  VISIBLE SATELLITE
IMAGERY SHOWS CUMULUS ENHANCING EARLY THIS AFTERNOON FROM THE DAVIS
MOUNTAINS, NORTHEASTWARD ACROSS THE STOCKTON PLATEAU AND PERMIAN
BASIN.  HAVE INCREASED POPS FOR THESE AREAS THIS AFTERNOON AS IT
APPEARS TO BE A MATTER OF TIME BEFORE CONVECTION BECOMES SCATTERED
OVER THE AREA WITH MORE HEATING.  INSTABILITY IS NOT QUITE AS HIGH
AS YESTERDAY SINCE TEMPERATURES ARE NOT AS WARM DUE TO FAIRLY
EXTENSIVE CLOUD COVER, AND IMMINENT RAINFALL FOR MANY AREAS.  SHEAR
IS STILL PUNY, SO HEAVY RAINFALL AND LOCALIZED FLASH FLOODING WILL
BE THE MAIN CONCERN FROM THIS CONVECTION.

AN UPPER RIDGE CENTERED OVER THE GULF COAST AND MEXICO WILL
STRENGTHEN AND RETROGRADE TO NEW MEXICO BY TUESDAY AFTERNOON, THEN
PRETTY MUCH STAY THERE THROUGH THE END OF THE WEEK.  MONSOONAL
MOISTURE WILL CONTINUE TO WRAP AROUND THE UPPER RIDGE, SO WILL
CONTINUE WITH A LOW CHANCE OF CONVECTION OVER THE HIGHER TERRAIN
TUESDAY AND WEDNESDAY.  ALSO, ISOLATED CONVECTION COULD DEVELOP
ALONG A COLD FRONT, IF NOT A SURFACE LOW ASSOCIATED WITH THE FRONT,
OVER PORTIONS OF SOUTHEAST NEW MEXICO AND THE NORTHERN PERMIAN BASIN
TUESDAY AND WEDNESDAY DUE IN PART TO STRONG HEATING ALONG THESE
FEATURES THE NEXT COUPLE OF DAYS.  THE MORE CERTAIN PART OF THE
FORECAST IS THAT WE WILL SEE TEMPERATURES WARM TO NEAR THE CENTURY
MARK, AND A LITTLE ABOVE OVER THE UPPER TRANS PECOS, SOUTHEAST NEW
MEXICO PLAINS AND RIO GRANDE, FROM TUESDAY THROUGH WEEK'S END AS THE
UPPER RIDGE EXERTS MORE INFLUENCE OVER THE REGION.  LATER SHIFTS
WILL STILL HAVE TO MONITOR WHETHER A HEAT ADVISORY WILL BE NEEDED
TUESDAY THROUGH FRIDAY, ESPECIALLY ALONG THE RIO GRANDE RIVER.  FOR
NOW, WILL ISSUE ANOTHER SPECIAL WEATHER STATEMENT.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, Jul 29, 12:59 PM CDT, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1259 PM CDT MON JUL 29 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-301800-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1259 PM CDT MON JUL 29 2013 /1159 AM MDT MON JUL 29 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

THUNDERSTORMS ARE LIKELY OVER THE DAVIS MOUNTAINS EXTENDING INTO
THE BIG BEND REGION AND ACROSS THE STOCKTON PLATEAU AND THE MARFA
PLATEAU THIS AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS ARE
POSSIBLE ACROSS THE PERMIAN BASIN AND UPPER TRANS PECOS WITH
ISOLATED THUNDERSTORMS ELSEWHERE. THOUGH NO ORGANIZED SEVERE
WEATHER IS EXPECTED...THE POTENTIAL EXISTS FOR LOCALLY HEAVY RAIN
BRINGING THE THREAT OF ISOLATED FLASH FLOODING...PARTICULARLY FROM
THE DAVIS MOUNTAINS TO THE EASTERN PERMIAN BASIN.

MINOR FLOODING WILL CONTINUE ALONG THE RIO GRANDE FROM THE RIO
CONCHOS ABOVE PRESIDIO TO LAJITAS RESULTING FROM RELEASES FROM
LUIS LEON RESERVOIR IN MEXICO.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE MAINLY IN THE
DAVIS MOUNTAINS AND NEARBY AREAS ON TUESDAY INTO WEDNESDAY WITH
CHANCES DECREASINGLY SIGNIFICANTLY THROUGH THE REST OF THE WEEK.
STRONGER STORMS WILL PRODUCE LOCALLY HEAVY RAIN AND FREQUENT
LIGHTNING.

HOTTER TEMPERATURES ARE EXPECTED TO DEVELOP TUESDAY AND CONTINUE
THROUGH THE WEEKEND. WITH RELATIVELY HUMID CONDITIONS...CAUTION
WILL BE ADVISED FOR THE ELDERLY...THE YOUNG AND THOSE WORKING
OUTSIDE IN THE SUN. TEMPERATURES WILL EXCEED 100 DEGREES OVER
A LARGE PORTION OF SOUTHEAST NEW MEXICO AND SOUTHWEST TEXAS
EXCLUDING THE HIGHER TERRAIN. TEMPERATURES EXCEEDING 105 ARE
POSSIBLE ACROSS THE UPPER TRANS PECOS AND PECOS VALLEY EXTENDING
INTO SOUTHEAST NEW MEXICO.

MINOR FLOODING IS EXPECTED THROUGH FRIDAY ALONG THE RIO GRANDE
FROM THE RIO CONCHOS ABOVE PRESIDIO TO LAJITAS DUE TO RELEASES
FROM LUIS LEON RESERVOIR IN CHIHUAHUA MEXICO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

05

In the hours before

Special weather statement, Jul 29, 1:23 PM CDT, 5 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
123 PM CDT MON JUL 29 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-301000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...ARTESIA...CARLSBAD...
CARLSBAD CAVERNS NP...TATUM...HOBBS...LOVINGTON...EUNICE...JAL...
SEMINOLE...LAMESA...GAIL...SNYDER...ANDREWS...STANTON...
BIG SPRING...COLORADO CITY...VAN HORN...PECOS...MENTONE...
RED BLUFF LAKE...KERMIT...ODESSA...MIDLAND...GARDEN CITY...
MONAHANS...CRANE...MCCAMEY...RANKIN...BIG LAKE...ALPINE...
FORT DAVIS...FORT STOCKTON...PRESIDIO...MARFA...BIG BEND NP...
MARATHON...SANDERSON...GUADALUPE MOUNTAINS NP...PINE SPRINGS
454 AM CDT MON JUL 29 2013 /354 AM MDT MON JUL 29 2013/

...VERY HOT TEMPERATURES EXPECTED TUESDAY THROUGH THE END OF
THE WEEK...

HIGH PRESSURE WILL BECOME CENTERED OVER NEW MEXICO AND WEST TEXAS
ON TUESDAY...THEN REMAIN STATIONARY THERE THROUGH THE REMAINDER OF
THE WEEK.  HIGH TEMPERATURES WILL RISE TO AROUND 100 DEGREES ACROSS
THE PERMIAN BASIN TUESDAY...WITH 100 TO 105 DEGREES EXPECTED OVER
THE PECOS AND RIO GRANDE RIVER VALLEYS.  FROM WEDNESDAY INTO NEXT
WEEKEND...SIMILAR HIGH TEMPERATURES WILL BE POSSIBLE AREAWIDE.
THERE WILL BE LITTLE RELIEF OVERNIGHT AS LOW TEMPERATURES WILL BE
IN THE 70S TO LOWER 80S.

THESE VERY HOT TEMPERATURES WILL COINCIDE WITH NATIONAL HEATSTROKE
PREVENTION DAY...WHICH IS ON WEDNESDAY JULY 31.  REMEMBER...IT IS
EXTREMELY IMPORTANT TO STAY HYDRATED AND NOT LEAVE CHILDREN AND
PETS ALONE IN A HOT VEHICLE.
Special weather statement, Jul 29, 4:20 PM CDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
420 PM CDT MON JUL 29 2013

TXZ075-292145-
PECOS-
420 PM CDT MON JUL 29 2013

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
SOUTH CENTRAL PECOS COUNTY UNTIL 445 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED ALONG HIGHWAY 385 NEAR THE BREWSTER
COUNTY BORDER IN EXTREME SOUTH CENTRAL PECOS COUNTY AT 419 PM CDT...
MOVING NORTHEAST AT 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3060 10288 3043 10270 3032 10291 3043 10310
TIME...MOT...LOC 2119Z 234DEG 6KT 3041 10295
Special weather statement, Jul 29, 5:32 PM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
532 PM CDT MON JUL 29 2013

TXZ075-081-082-292300-
PECOS-TERRELL-BIG BEND AREA-
532 PM CDT MON JUL 29 2013

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL BREWSTER...SOUTH CENTRAL PECOS AND WEST CENTRAL TERRELL
COUNTIES UNTIL 600 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED OVER LONGFELLOW AT 532 PM CDT...
MOVING NORTHEAST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3029 10266 3029 10246 2990 10249 2992 10277
TIME...MOT...LOC 2232Z 209DEG 7KT 3015 10262
Special weather statement, Jul 29, 6:04 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
604 PM CDT MON JUL 29 2013

TXZ075-082-292330-
PECOS-TERRELL-
604 PM CDT MON JUL 29 2013

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
SOUTH CENTRAL PECOS AND WEST CENTRAL TERRELL COUNTIES UNTIL 630 PM
CDT...

A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTH OF SANDERSON AT 604
PM CDT...MOVING NORTHEAST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3046 10237 3023 10205 3006 10243 3023 10253
TIME...MOT...LOC 2304Z 239DEG 18KT 3026 10233

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 7:22 PM CDTAreal Flood AdvisoryMAFCulberson, Loving, Reeves3 hr
Jul 28, 7:23 PM CDTAreal Flood AdvisoryMAFBrewster, Pecos3 hr
Jul 28, 9:29 PM CDTAreal Flood AdvisoryMAFAndrews2 hr
Jul 29, 2:56 PM CDTSevere Thunderstorm WarningMAFJeff Davis64 min
Jul 29, 3:22 PM CDTAreal Flood AdvisoryMAFBrewster, Jeff Davis, Pecos3 hr
Jul 29, 4:01 PM CDTAreal Flood AdvisoryMAFBrewster, Pecos119 min
Jul 29, 4:20 PM CDTSpecial Weather StatementMAFPecos25 min
Jul 29, 4:54 PM CDTAreal Flood AdvisoryMAFHoward3 hr
Jul 29, 5:15 PM CDTAreal Flood AdvisoryMAFScurry4 hr
Jul 29, 5:32 PM CDTSpecial Weather StatementMAFTerrell28 min
Jul 29, 5:44 PM CDTAreal Flood AdvisoryMAFBrewster, Pecos, Terrell2 hr
Jul 29, 6:04 PM CDTSpecial Weather StatementMAFTerrell26 min
Jul 29, 6:28 PM CDTAreal Flood AdvisoryMAFMitchell3 hr

Nearby

Flash Flood Warnings in Texas, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.